World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1753
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
CASE REPORT
Year : 2017  |  Volume : 6  |  Issue : 3  |  Page : 672-673  

Paraquat poisoning: Case report of a survivor


Department of General Medicine, Christian Medical College, Vellore, Tamil Nadu, India

Date of Web Publication29-Dec-2017

Correspondence Address:
Dr. M Asisha Janeela
Department of General Medicine, Internal Medicine Unit V, Christian Medical College, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.222042

Rights and Permissions
  Abstract 

N, N′-dimethyl-4, 4′-bipyridinium dichloride (paraquat) is a widely used synthetic, nonselective contact herbicide. Ingestion of toxic doses of paraquat can be fatal with life-threatening effects on the lungs, gastrointestinal (GI) tract, kidney, liver, heart, and other organs. Till date, there are no specific antidotes and none of the current treatments have proven efficacious. The prognosis is uniformly poor worldwide, including those who treat aggressively with multimodal therapies. Long-term survivors are few, and have GI and pulmonary complications. Hence, prevention needs to be the utmost priority, and on exposure, aggressive decontamination should be initiated. Although it is a very common herbicide, there are very few cases reported from India and awareness among people needs to be widened.

Keywords: Acute renal failure, herbicide, mortality, paraquat, pulmonary fibrosis


How to cite this article:
Janeela M A, Oommen A, Misra AK, Ramya I. Paraquat poisoning: Case report of a survivor. J Family Med Prim Care 2017;6:672-3

How to cite this URL:
Janeela M A, Oommen A, Misra AK, Ramya I. Paraquat poisoning: Case report of a survivor. J Family Med Prim Care [serial online] 2017 [cited 2019 May 21];6:672-3. Available from: http://www.jfmpc.com/text.asp?2017/6/3/675/222042


  Introduction Top


N, N′-dimethyl-4, 4′-bipyridinium dichloride (paraquat), a pungent smelling corrosive liquid is currently the second highest selling herbicide worldwide.[1] Its accidental or deliberate ingestion is associated with a high mortality rate, and it produces both local and systemic toxicity.[2] Here, we report a case of deliberate self-harm with paraquat which was complicated with renal failure and esophageal erosions with no features of pulmonary toxicity. The patient was managed supportively and he recovered completely.


  Case Report Top


A 28-year-old gentleman presented to our hospital with an alleged history of consumption of 10 ml of 24% paraquat, 12 days before at 10 pm, following a familial dispute. Eight hours after consumption of the poison, he was found by his relatives unconscious and was taken to a local hospital where he was given gastric lavage, activated charcoal, and managed conservatively with intravenous fluids, antiemetics, and H2 blockers. During his stay in that hospital, he became oliguric with a progressive increase in serum creatinine values. He also complained of multiple episodes of vomiting, burning sensation of the tongue, ulcers in his oral cavity, difficulty in opening the mouth, and swallowing solid foods. At this point, he was referred to our hospital for further management.

At the time of arrival at our center, his main complaints were a progressive difficulty in swallowing, associated with multiple painful oral ulcers. On examination, his vitals were stable and he was conscious and oriented. There were erosions over his lips and oral cavity. His chest was clear with no crepitations or wheeze and other systemic examination was normal.

On evaluation, his white blood cell counts were normal, creatinine was 2.12 mg/dl, urea was elevated (97 mg/dl), and he had a hypokalemia with a potassium of 3.1 mmol/l. He was managed conservatively with adequate hydration and H2 blocker, with which his renal failure resolved and creatinine normalized. He was initiated on a liquid diet and a gastroenterology opinion was sought for the management of possible esophageal strictures. An upper gastrointestinal (GI) scopy was deferred since he was considered a high-risk candidate in view of the risk of esophageal rupture. A barium swallow was advised 4–6 weeks later if the dysphagia continued to progress. His chest X-ray was normal. He was discharged in a stable condition and was advised to be on regular follow-up with serial chest x-rays and spirometry to rule out pulmonary fibrosis.


  Discussion Top


Paraquat is a bipyridyl compound which causes direct cellular damage by production of superoxide radicals or other reactive oxygen species and nitrite radicals.[3] The clinical course is usually dose dependent and it causes both local and systemic toxicity. Oral ingestion can lead to erosions of the tongue, oral mucosa, and corrosive injury to the GI tract with poison dose <20 mg/dl. Renal tubular necrosis, hepatic necrosis, and pulmonary fibrosis can be seen with moderate toxicity with consumption of 20–50 mg/dl where death usually occurs in 2–3 weeks. In fulminant toxicity (consumption of more than 50 mg/dl), death is due to multiorgan dysfunction and shock which usually occurs in 3 days. The elimination of paraquat is mainly by kidneys usually within 24 h in minor poisonings. However, the terminal elimination half-life could exceed 100 h. Our patient presented to us 12 days after consumption of the poison, so the serum and urine paraquat levels could not be done and the diagnosis was based on history, clinical findings, and documentation of consumption of the poison.

The management of paraquat poisoning is mainly supportive as there is no known antidote. Gastric lavage, adsorbents such as activated charcoal (1–2 g/kg) and Fuller's earth (1–2 g/kg) should be initiated as early as possible to prevent the absorption of the poison. Antioxidants such as Vitamins C and E and N-acetyl cysteine, a free radical scavenger has also been used.[3] Hemoperfusion has shown to be effective in decreasing the paraquat level if given within 4 h of ingestion. Hemodialysis is used only as a supportive treatment for patients who develop acute tubular necrosis. Role of immunosuppression is still being studied. A recent cochrane meta-analysis concluded that patients who received glucocorticoid with cyclophosphamide in addition to standard care had a lower risk of death at final follow-up than those receiving standard care only (risk ratio 0.72; 95% confidence interval 0.59–0.89).[4]

The outcome depends on the severity of the poisoning and the time taken to avail medical help. The high mortality rates are due to the toxicity of the compound itself and the lack of a specific antidote. Young age, percutaneous or inhalational route, exposure to less paraquat, and lesser degrees of leukocytosis, acidosis, renal, hepatic, and pancreatic failures on admission were good prognostic factors.[5] The common late complications among survivors were renal failure, esophageal erosions, esophagitis, and strictures. Progressive pulmonary fibrosis is another important late complication of paraquat toxicity which can cause death 2–3 weeks later due to hypoxia and respiratory failure. The reasons why our patient survived could be because of the quantity of poison taken, the lack of any pancreatic or hepatic failure, acidosis, and the good supportive treatment that was given.


  Conclusion Top


Paraquat is a common herbicide worldwide with a high mortality on ingestion. Early diagnosis with prompt history taking and aggressive decontamination with gastric adsorbents is the cornerstone of treatment. The late complications of paraquat ingestion include oropharyngeal ulcerations, esophageal erosions, renal failure, and pulmonary fibrosis.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Saravu K, Sekhar S, Pai A, Barkur AS, Rajesh V, Earla JR. Paraquat – A deadly poison: Report of a case and review. Indian J Crit Care Med 2013;17:182-4.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Paraquat Poisoning: A Case Report and Review of Literature. Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3957175/. [Last cited on 2016 Jul 07].  Back to cited text no. 2
    
3.
Suntres ZE. Role of antioxidants in paraquat toxicity. Toxicology 2002;180:65-77.  Back to cited text no. 3
    
4.
Li LR, Sydenham E, Chaudhary B, Beecher D, You C. Glucocorticoid with cyclophosphamide for paraquat-induced lung fibrosis. Cochrane Database of Systematic Reviews 2014;CD008084.  Back to cited text no. 4
    
5.
Lee EY, Hwang KY, Yang JO, Hong SY. Predictors of survival after acute paraquat poisoning. Toxicol Ind Health 2002;18:201-6.  Back to cited text no. 5
    




 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   Abstract
  Introduction
  Case Report
  Discussion
  Conclusion
   References

 Article Access Statistics
    Viewed701    
    Printed10    
    Emailed0    
    PDF Downloaded112    
    Comments [Add]    

Recommend this journal